Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 50, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Oct 31, 1998, 9:24 PM CST for 5 counties in Oklahoma. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 31, 1998, 9:24 PM CST (03:24 UTC)
- Expired
- Nov 1, 1998, 6:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Noble County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 010350
FFWOKC
OKC003-053-071-047-103-073-011200-
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CST SAT OCT 31 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLOOD WARNING FOR...
ALFALFA...GRANT...KAY...GARFIELD...AND NOBLE COUNTIES IN NORTH
CENTRAL OKLAHOMA AND FOR KINGFISHER COUNTY IN CENTRAL OKLAHOMA
* UNTIL 600 AM SUNDAY NOVEMBER 1
* LOCATIONS IN THE WARNING INCLUDE
CHEROKEE...MEDFORD...BLACKWELL...PONCA CITY...ENID...AND KINGFISHER
* MANY LOCATIONS HAVE RECIVED AN ADDITIONAL TWO INCHES OF RAINFALL
SATURDAY EVENING. SOME ROADS AND HIGHWAYS ARE ALREADY CLOSED DUE TO
HIGH WATER. MORE ROADS WILL CLOSE OVERNIGHT AND WATER FROM THE
PROLONGED RAIN WILL INUNDATE PROPERTY IN LOW-LYING AREAS AND ALONG
CREEKS AND STREAMS. LOCAL OFFICIALS DISCOURAGE UNECESSARY TRAVEL
TONIGHT.
AN ADDITIONAL 3 TO 4 INCHES OF RAIN IS LIKELY OVERNIGHT IN MUCH OF
THE WARNING AREA. THIS WILL BRING THE TWO DAY RAIN TOTALS TO OVER 10
INCHES IN SOME AREAS. EVEN MORE RAIN IS EXPECTED DURING THE DAY
SUNDAY AND THE FLOOD WARNING MAY BE EXTENDED. THIS FLOOD WARNING IS
IN ADDITION TO THE RIVER FLOOD WARNINGS CURRENTLY IN EFFECT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
$LAT...LON 3439 9639 3418 9639 3422 9583 3453 9577
3466 9594 3466 9605 3443 9609
WRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 9:00 PM CST, 24 minutes earlier.
Area forecast discussion, Oct 31, 9:00 PM CST, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 900 PM CST SAT OCT 31 1998 THE SURFACE FRONT STRETCHED FROM TIPTON TO GUTHRIE AT 9 PM. THE SOUTHERN PART IS MOVING VERY SLOWLY TO THE EAST WITH GUSTY NORTH WINDS BEHIND IT. THROUGH CENTRAL AND NORTHEAST OK THE FRONT WAS MOVING VERY LITTLE. A NEW LOW PRESSURE CENTER IS DEVELOPING ALONG THE FRONT JUST SOUTH OF THE RED RIVER. THIS WILL ENHANCE FLOODING PROBLEMS IN NORTHERN OK AS LOW LEVEL WINDS INCREASE FROM THE SOUTH ON THE EAST SIDE OF THE LOW AND TRANSPORT SATURATED AIR OVER THE FRONTAL SURFACE. ADDITIONALLY, THE UPPER LOW CENTER IS APPROACHING THE TX PANHANDLE AND THIS MEANS COLDER MID-LEVEL TEMPERATURES WILL MOVE INTO OKLAHOMA ENHANCING UPWARD LIFT. A FLOOD WARNING WILL BE ISSUED SHORTLY FOR NORTH CENTRAL OKLAHOMA. ADDITIONAL 3 TO 4 INCHES OF RAIN IS LIKELY OVERNIGHT WHICH WOULD CAUSE WIDESPREAD FLOODING IN THAT PART OF THE STATE. .OUN... OK...FLOOD WARNING TONIGHT FOR ZONES 6,7,8,12,13,18 FLASH FLOOD WATCH THROUGH SUNDAY FOR ZONES OKZ004>022. .TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 9:24 PM CST | Flash Flood Warning | OUN | Kingfisher | 9 hr |
| Nov 1, 6:23 AM CST | Flash Flood Warning | OUN | Garfield, Grant, Kay, Noble | 4 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.